Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Dodge City, KS

April 4, 1997Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 4, 1997, 2:42 PM CST for Clark County, Meade County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 2:42 PM CST (20:42 UTC)
Expired
Apr 4, 1997, 3:25 PM CST
In force
43 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 2:42 PM CSTHail 0.88Englewood, KS
Apr 4, 2:49 PM CSTThunderstorm Wind 52Englewood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 042043 RRA
SVRDDC
KSC025-119-042125-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CST FRI APR 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS
  SOUTHEASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 325 PM CST
 
* THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

* AT 230 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR 15 MILES SOUTHEAST OF MEADE OR 14 MILES EAST OF MEADE
  STATE PARK MOVING NORTH AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

NICHOLS/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:25 AM CST, 11 hours 17 minutes earlier.

Area forecast discussion, Apr 4, 3:25 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CST FRI APR 04 1997

...CHALLENGE THIS CYCLE TO BE POPS AND WINDS...

A LOT GOING ON WITH THIS PACKAGE SO WILL TRY TO KEEP IT SHORT (NOT
LIKELY). NEEDLESS TO SAY ONLY NGM TO LOOK AT INITIALLY...AVN CAME IN
AFTER MOST OF FORECAST MADE.  HAVE USED THE AVN...12Z/03 ETA...AND
USUAL NGM BIASES TO ADJUST NGM'S SURFACE FEATURES TO THE SOUTHEAST.

CURRENTLY...NEXT IN SERIES OF S/W TROFS SETTING OFF CONV OVER NORTH
AND E/C NEW MEX.  THIS ACTIVITY MOVING MAINLY NORTH PER SAT...BUT MAY
CLIP XTRM WESTERN CWA LATE THIS AM.  DESERT SW UPPER LOW TO EJECT
FINALLY AS JET MAX ROUNDING BASE OF TROF AT 09Z AND DIVING JET MAX
OVER IDAHO BOTH GOING TO PUSH IT INTO PLAINS BY THIS EVENING/TONIGHT.

BEST CHANCES FOR TSRA...SOME SEVERE...TO BE IN AFTERNOON AND INTO
EVENING.  WILL ATTEMPT TO WORD ZONES THAT WAY.  BEST UPPER DYNAMICS
OVER CWA BEGINNING 22Z IN WEST AND PROGRESSING EAST.  MAY BE SOME SUN
THIS PM AS WELL.  THUS...WITH STEEPENING LAPSE RATES SEVERE
POSSIBLE... PER SPC DISC.

CONVECTION TO END FROM WEST TO EAST TONIGHT WITH A LULL IN ACTIVITY
EARLY SAT.  AS MENTIONED ABOVE...WILL ADJUST SFC SYSTEM AHEAD AND
PUSH FRONT THROUGH DDC BY 12Z SAT.  INITIALLY MAY SEE SOME DRY AIR
BUT MOSTLY CLOUDY SHOULD RETURN WITH SOME SHOWERS AS REGION IN GOOD
CAA AND CYCLONIC FLOW WITH MOIST GROUND.

WINDS TO BE A PROBLEM THIS AFTERNOON AS GRADIENT TIGHTENS.
THUS...WIND ADV CALLED FOR.  WOULDN'T BE SUPRISED IF TONIGHT AND SAT
NEEDED ONE TOO...MAYBE EVEN A HIGH WIND WATCH FOR SAT BUT WILL HOLD
OFF ON 2ND/3RD PERIOD HEADLINES FOR NOW AND BRIEF NEXT SHIFT.  WILL
WORD ZONES ACCORDINGLY HOWEVER.

WON'T STRAY TOO FAR FROM FAN GUIDANCE AS IT LOOKED MORE INLINE WITH
MY THINKING THAN FWC.

.DDC...WIND ADVISORY WHOLE CWA TIL 05/0000Z.

DDC 063/050 057/033 051 894
GCK 060/048 053/031 050 774
EHA 065/047 055/031 052 773
LBL 066/049 055/032 052 783
HYS 060/049 053/028 049 885
P28 066/054 061/037 055 894

SEARCY

In the hours before

Special weather statement, Apr 4, 11:25 AM CST, 3 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CST FRI APR 4 1997

SYNOPSIS:  A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL PUSH NORTH INTO
SOUTHERN KANSAS THIS AFTERNOON.  MOISTURE FLOWING NORTHWARD IN THE LOWER
ATMOSPHERE WILL OVERRUN THE FRONT...HELPING TO SET OFF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON IN MUCH OF CENTRAL AND EASTERN KANSAS.  AS
A POCKET OF COOL AIR IN THE UPPER ATMOSPHERE DRIFTS OVER SOUTHWEST
KANSAS THIS EVENING...A FEW OF THE THUNDERSTORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL.  HOWEVER...THE AXIS OF
MOISTURE AND INSTABILTIY WILL BE EAST OF A GREAT BEND-MEDICINE LOGDE
LINE. THUS...STORMS IN SOUTHWESTERN KANSAS ARE NOT EXPECTED TO BE
SEVERE.

SINCE SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...AND NO
OTHER HAZARDOUS WEATHER IS FORECAST...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

THE LAST STORM SPOTTER PRESENTATION SCHEDULED FOR THIS SPRING WILL BE
ON /FRIDAY..APRIL 11TH..TREGO COUNTY..7 PM AT THE REC BUILDING IN
WAKEENEY/.  YOU ARE WELCOME AND ENCOURAGED TO ATTEND.

BURKE
Special weather statement, Apr 4, 11:28 AM CST, 3 hours 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CST FRI APR 4 1997

SYNOPSIS:  A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL PUSH NORTH INTO
SOUTHERN KANSAS THIS AFTERNOON.  MOISTURE FLOWING NORTHWARD IN THE LOWER
ATMOSPHERE WILL OVERRUN THE FRONT...HELPING TO SET OFF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON IN MUCH OF CENTRAL AND EASTERN KANSAS.  AS
A POCKET OF COOL AIR IN THE UPPER ATMOSPHERE DRIFTS OVER SOUTHWEST
KANSAS THIS EVENING...A FEW OF THE THUNDERSTORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL.  HOWEVER...THE AXIS OF
MOISTURE AND INSTABILTIY WILL BE EAST OF A GREAT BEND-MEDICINE LOGDE
LINE. THUS...STORMS IN SOUTHWESTERN KANSAS ARE NOT EXPECTED TO BE
SEVERE.

SINCE SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...AND NO
OTHER HAZARDOUS WEATHER IS FORECAST...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

THE LAST STORM SPOTTER PRESENTATION SCHEDULED FOR THIS SPRING WILL BE
ON /FRIDAY..APRIL 11TH..TREGO COUNTY..7 PM AT THE REC BUILDING IN
WAKEENEY/.  YOU ARE WELCOME AND ENCOURAGED TO ATTEND.

BURKE
Special weather statement, Apr 4, 12:04 PM CST, 2 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CST FRI APR 4 1997

...WIND ADVISORY FOR SOUTHWEST KANSAS CANCELLED...

THE WIND ADVISORY THAT WAS IN EFFECT FOR SOUTHWESTERN AND PART OF
SOUTH-CENTRAL KANSAS IS NO LONGER IN EFFECT.

THE WINDS ACROSS CENTRAL AND WESTERN KANSAS WILL BE STRONG OUT OF THE
SOUTH TODAY...BUT BELOW ADVISORY CRITERIA.  SPEEDS IN MOST LOCATIONS
WILL INCREASE INTO THE 20 TO 30 MPH RANGE...OCCASIONALLY GUSTING TO
NEAR 35 MPH.

BURKE
Special weather statement, Apr 4, 12:05 PM CST, 2 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CST FRI APR 4 1997

...WIND ADVISORY FOR SOUTHWEST KANSAS CANCELLED...

THE WIND ADVISORY THAT WAS IN EFFECT FOR SOUTHWESTERN AND PART OF
SOUTH-CENTRAL KANSAS IS NO LONGER IN EFFECT.

THE WINDS ACROSS CENTRAL AND WESTERN KANSAS WILL BE STRONG OUT OF THE
SOUTH TODAY...BUT BELOW ADVISORY CRITERIA.  SPEEDS IN MOST LOCATIONS
WILL INCREASE INTO THE 20 TO 30 MPH RANGE...OCCASIONALLY GUSTING TO
NEAR 35 MPH.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:17 PM CSTSevere Thunderstorm WarningDDCClark48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.